Arizona, 2004Flash Flood in Arizona, July 14 to 15, 2004
July 14 to 15, 2004 · NWS TWC · 1 event in 1 county or zone
A weakening upper level disturbance over Northern Chihuahua, Mexico moved into Southeast Arizona where plenty of moisture was already in place due to tropical storm Blas. Precipitable water was almost double the normal level for mid-July thanks to these features.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening upper level disturbance over Northern Chihuahua, Mexico moved into Southeast Arizona where plenty of moisture was already in place due to tropical storm Blas. Precipitable water was almost double the normal level for mid-July thanks to these features. An upper air sounding from late morning showed an increase in the east wind shear causing the initial storms to train. This led to the flooding of areas in Santa Cruz county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 9:00 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 9:00 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST WED JUL 14 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A
MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THIS WEEK. THE RISK OF
THUNDERSTORMS SHOULD DECREASE SOMEWHAT OVER THE WEEKEND AS THE UPPER
HIGH MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY.
&&
.DISCUSSION...MAIN UPPER LEVEL DIFFLUENT AREA TO OUR NORTH FOR
EASTERLY IMPULSE MOVING THROUGH. CONVECTION FIRED BY EARLY AFTERNOON
OVER HIGH TERRAIN UNDER SUNSHINE IN EASTERN AREAS (GREENLEE GRAHAM
AND COCHISE COUNTIES). OUTFLOWS FROM THIS STRONG AND WET ACTIVITY
FAILED TO TRIGGER MUCH IN COOLER CLOUD CHOKED AREAS FURTHER WEST.
EXCEPTION MAY BE OVERNIGHT TONIGHT WITH CENTRAL AND WESTERN PIMA
COUNTY. AS THE IMPULSE MOVES BODILY THROUGH...EXPECT ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT...ESPECIALLY WEST OF
TUCSON. WELL HAVE TO CONTINUE TO WATCH FOR HEAVY RAINFALL...BUT IN
GENERAL THE AREA OF COVERAGE IS NOT EXPECTED TO BE ENOUGH TO WARRANT
A FLASH FLOOD WATCH. THE WATCH WAS CANCELLED AT 7PM.
THURSDAY COULD ACTUALLY END UP BEING A BETTER DAY FOR STORMS WITH A
BETTER BALANCE BETWEEN MOISTURE AND HEATING. AS STATED BEFORE...BY
FRIDAY THE FORECAST CYCLE SHOWS A SLOW DOWNTURN IN ACTIVITY INTO THE
WEEKEND. THIS DUE TO THE UPPER HIGH OVER COLORADO MOVING TO THE
SOUTH AND REORIENTING THE FLOW MORE FROM THE SOUTH AND EVEN
SOUTHWEST. IN ADDITION...SOME DRIER AIR IS WRAPPING INTO PORTIONS OF
NEW MEXICO. EVEN SO...WITH THE AMOUNT OF MOISTURE WE HAVE IN PLACE
(00Z KTUS SOUNDING SHOWED 1.67...ALMOST TOO HIGH?) WE SHOULD HAVE
ENOUGH TO RECIRCULATE FOR AWHILE EVEN IF SOME GETS CHOKED OFF.
&&
.FIRE WEATHER...MONSOON TYPE HUMIDITIES WILL CONTINUE WITH WINDS
REMAINING ON THE LIGHT SIDE EXCEPT NEAR THUNDERSTORMS. LOCALLY HEAVY
RAINFALL WILL ALSO BE A CONCERN NEAR STORM CORES.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MEYER
Hazardous weather outlook, Jul 14, 11:54 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST WED JUL 14 2004
AZZ019-029-030-033>035-150700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-
1154 AM MST WED JUL 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
...FLASH FLOOD WATCH 200 PM UNTIL 1000 PM...
SYNOPSIS...THE RISK OF EXCESSIVE RAINFALL IS HIGH THIS AFTERNOON
AND EVENING. A WEAKENING UPPER LEVEL DISTURBANCE OVER NORTHERN
CHIHUAHUA WILL MOVE INTO SOUTHEAST ARIZONA TONIGHT WHERE TROPICAL
MOISTURE IS IN PLACE. CLOUD COVER AND RATHER WARM TEMPERATURES
ALOFT WILL KEEP THE RISK OF SEVERE THUNDERSTORMS BELOW CLIMATOLOGY...
HOWEVER ISOLATED SMALL HAIL AND WET MICROBURSTS ARE POSSIBLE WITH THE
STRONGEST STORMS.
DISCUSSION...TROPICAL MOISTURE MOVED NORTH INTO THE REGION OVER THE
PAST 36 HOURS FROM THE GULF OF CALIFORNIA. PRECIPITABLE WATER IS
ALMOST DOUBLE THE NORMAL LEVEL FOR MID JULY. ISOLATED THUNDERSTORMS
WERE ALREADY DEVELOPING OVER SOUTHEAST ARIZONA...DESPITE
CONSIDERABLE CLOUD COVER. THE UPPER AIR SOUNDING FROM LATE THIS
MORNING ALSO SHOWED AN INCREASE IN EAST WIND SHEAR...WHICH IS
CAUSING THE INITIAL STORMS TO TRAIN. ALL OF THIS STRONGLY SUGGESTS A
POTENTIALLY SERIOUS FLASH FLOOD SITUATION. THE LACK OF DAYTIME
HEATING SHOULD KEEP STORM UPDRAFTS FROM BECOMING TOO STRONG...BUT
THE INCREASE IN MID LEVEL WIND SHEAR AND EXCESSIVE MOISTURE CONTENT
IN THE ATMOSPHERE COULD CAUSE A COUPLE OF STORMS TO PRODUCE WET
MICROBURSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH SOMEWHAT BY THE END
OF THE WEEK AS HIGH PRESSURE OVER SOUTHERN COLORADO SHIFTS INTO NEW
MEXICO. THIS WILL REDUCE EAST FLOW OVER THE REGION AND WILL CAUSE
SOME WARMING ALOFT. AN UPSWING IS THEN POSSIBLE EARLY NEXT WEEK AS
THE HIGH AGAIN TRIES TO SHIFT BACK TO THE NORTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-032-150700-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1154 AM MST WED JUL 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA
.DAY ONE...TODAY
...FLASH FLOOD WATCH 600 PM UNTIL 300 AM...
SYNOPSIS...THE RISK OF EXCESSIVE RAINFALL IS HIGH THIS AFTERNOON
AND EVENING. A WEAKENING UPPER LEVEL DISTURBANCE OVER NORTHERN
CHIHUAHUA WILL MOVE INTO SOUTHEAST ARIZONA TONIGHT WHERE TROPICAL
MOISTURE IS IN PLACE. CLOUD COVER AND RATHER WARM TEMPERATURES
ALOFT WILL KEEP THE RISK OF SEVERE THUNDERSTORMS BELOW CLIMATOLOGY...
HOWEVER ISOLATED SMALL HAIL AND WET MICROBURSTS ARE POSSIBLE WITH THE
STRONGEST STORMS.
DISCUSSION...TROPICAL MOISTURE MOVED NORTH INTO THE REGION OVER THE
PAST 36 HOURS FROM THE GULF OF CALIFORNIA. PRECIPITABLE WATER IS
ALMOST DOUBLE THE NORMAL LEVEL FOR MID JULY. ISOLATED THUNDERSTORMS
WERE ALREADY DEVELOPING OVER SOUTHEAST ARIZONA...DESPITE
CONSIDERABLE CLOUD COVER. THE UPPER AIR SOUNDING FROM LATE THIS
MORNING ALSO SHOWED AN INCREASE IN EAST WIND SHEAR...WHICH IS
CAUSING THE INITIAL STORMS TO TRAIN. ALL OF THIS STRONGLY SUGGESTS A
POTENTIALLY SERIOUS FLASH FLOOD SITUATION. THE LACK OF DAYTIME
HEATING SHOULD KEEP STORM UPDRAFTS FROM BECOMING TOO STRONG...BUT
THE INCREASE IN MID LEVEL WIND SHEAR AND EXCESSIVE MOISTURE CONTENT
IN THE ATMOSPHERE COULD CAUSE A COUPLE OF STORMS TO PRODUCE WET
MICROBURSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH SOMEWHAT BY THE END
OF THE WEEK AS HIGH PRESSURE OVER SOUTHERN COLORADO SHIFTS INTO NEW
MEXICO. THIS WILL REDUCE EAST FLOW OVER THE REGION AND WILL CAUSE
SOME WARMING ALOFT. AN UPSWING IS THEN POSSIBLE EARLY NEXT WEEK AS
THE HIGH AGAIN TRIES TO SHIFT BACK TO THE NORTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PYTLAK
Flash Flood, Santa Cruz
- When
- July 14, 11:50 PM MST to July 15, 12:30 AM MST
- Where
- Santa Cruz County, Rio Rico
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.526, -110.847 (the zone’s center; the record gives no point)
A county official reported that the Vereda Nebline Road was washed out and was impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, July 14, 2004$18 million · F3 · 1 event
- Hail and Damaging Winds in Mississippi, July 14, 2004$269,000 · 2 in hail · 27 events
- Tornado in Pennsylvania, July 14, 2004$100,000 · F1 · 1 event
- Tornado and Hail in Maryland, July 14, 2004$58,000 · F1 · 10 events
- Hail and Damaging Wind in North Carolina, July 14, 2004$160,000 · 1 in hail · 7 events
- Tornadoes and Flash Flooding in Alabama, July 14, 20041 injured · $25,000 · F0 · 36 events
- Damaging Winds and Lightning Strikes in New York, July 14, 2004$75,000 · 50 kt wind · 4 events
- Damaging Wind in Tennessee, July 14, 2004$50,000 · 65 kt wind · 1 event
- Flash Flood in California, July 14, 2004$50,000 · 1 event
- Hail and Damaging Winds in Virginia, July 14, 2004$22,000 · 1.75 in hail · 15 events
- Damaging Wind in Alabama, July 14, 2004$34,000 · 52 kt wind · 1 event
- Wildfire in California, July 14, 20043 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415768.